EMIS/ELibM Electronic Journals

Outdated Archival Version

These pages are not updated anymore. For the current production of this journal, please refer to http://www.jstor.org/journals/0003486x.html.

Annals of Mathematics, II. Series, Vol. 151, No. 3, pp. 961-1023, 2000
EMIS ELibM Electronic Journals Annals of Mathematics, II. Series
Vol. 151, No. 3, pp. 961-1023 (2000)

Previous Article

Next Article

Contents of this Issue

Other Issues

ELibM Journals

ELibM Home



Homoclinic tangencies and hyperbolicity for surface diffeomorphisms

Enrique R. Pujals and Martín Sambarino

Review from Zentralblatt MATH:

Due to the existence of pathological dynamics, one seeks in the theory of dynamical systems a description of the dynamics of almost all systems (for instance, of systems from a residual set). In the sixties it was thought in the west that this goal might be realized by looking at structurally stable systems. It was however soon shown that structurally stable systems are not dense in the set of all systems. In the nineties J. Palis formulated a conjecture that a $C^r$ diffeomorphism on a compact manifold can be approximated, in the $C^r$ topology, by either a hyperbolic one or by one exhibiting a homoclinic bifurcation. For diffeomorphisms on surfaces, a homoclinic bifurcation would be a homoclinic tangency. The conjecture is proved in this paper, in the $C^1$ topology, for diffeomorphisms on compact surfaces. One ingredient is a generalization to two dimensions of a result in interval or circle dynamics by R. Mané, in which conditions for hyperbolicity are given. The authors show that a compact invariant set $\Lambda$ of a $C^2$ diffeomorphism on a surface, that has a dominated splitting and only hyperbolic periodic points, is the union of a hyperbolic set and a finite number of normally hyperbolic invariant circles with irrational rotation.

Reviewed by Ale Jan Homburg

Keywords: homoclinic tangency; Palis conjecture; hyperbolic surface diffeomorphisms

Classification (MSC2000): 37G20 37C29

Full text of the article:

Electronic fulltext finalized on: 8 Sep 2001. This page was last modified: 22 Jan 2002.

© 2001 Johns Hopkins University Press
© 2001--2002 ELibM for the EMIS Electronic Edition
Metadata extracted from Zentralblatt MATH with kind permission